Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a rare, potentially life-threatening, T lymphocyte-mediated, hypersensitivity reaction that may occur during treatment with various drugs. The occurrence of DRESS syndrome, and other delayed hypersensitivity reactions to drugs, may be strongly associated with particular human leukocyte antigen (HLA) alleles. We attempted to perform HLA testing in all patients who had developed DRESS syndrome during treatment with raltegravir, an HIV integrase inhibitor.
We performed HLA testing in a previously unreported patient who developed DRESS syndrome during treatment with raltegravir in Auckland, New Zealand, and contacted the authors of the five published case reports describing DRESS syndrome in patients being treated with raltegravir, to suggest that they perform HLA testing in their patients. HLA testing was performed using standard methods at each of the collaborating centers.
Five of the 6 patients who developed DRESS syndrome during treatment with raltegravir were of African ethnicity, and one was of Hispanic ethnicity. HLA test results were available for the Auckland patient, and for 3 of the 5 previously reported patients. All 4 of the patients who had HLA testing performed had the HLA-B*53 / HLA-C*04 ancestral haplotype. There were no other shared HLA types among the 4 patients tested.
DRESS syndrome during treatment with raltegravir appears to be an HLA-linked phenomenon, analogous to the HLA-B*57.01-related delayed hypersensitivity response during treatment with abacavir. The exclusive occurrence of DRESS syndrome during treatment with raltegravir in patients of African or Hispanic ethnicity is consistent with the prevalence of the HLA-B*53 / HLA-C*04 haplotype, which is common in people of African ethnicity (approximately 10%), less common in people of Hispanic ethnicity (approximately 3%), and rare in people of Caucasian or Asian ethnicity (<1%).
E. Duffy, None
P. Loulergue, None
D. Ripamonti, None
D. Lee, None